Journal of Clinical and Translational Hepatology

Journal of Clinical and Translational Hepatology

Tuesday, 09 / 17 / 2019

Articles

Characteristics and Outcomes of Acetaminophen Overdose and Hepatotoxicity in Thailand

ORIGINAL ARTICLE

Characteristics and Outcomes of Acetaminophen Overdose and Hepatotoxicity in Thailand

Natthiya Pholmoo and Chalermrat Bunchorntavakul*

Division of Gastroenterology and Hepatology, Department of Medicine, Rajavithi Hospital, Bangkok, Thailand
*Correspondence to: Chalermrat Bunchorntavakul, Division of Gastroenterology and Hepatology, Department of Internal Medicine, Rajavithi Hospital, College of Medicine, Rangsit University, Rajavithi Road, Ratchathewi, Bangkok 10400, Thailand. Tel: +662-3548081, Fax: +662-3548179, E-mail: This email address is being protected from spambots. You need JavaScript enabled to view it.

Journal of Clinical and Translational Hepatology 2019;7(2):132-139 DOI: 10.14218/JCTH.2018.00066
Received: December 19, 2018 Accepted: May 16, 2019 Published online: June 14, 2019

Abstract

Background and Aims: Acetaminophen (APAP) is the leading cause of drug overdose and hepatotoxicity worldwide, including in Thailand. Patterns of overdose and hospital management are known to have significant impacts on the outcomes of APAP overdose, and these factors vary from country to country. Therefore, this study aimed to analyze clinical characteristics of Thai patients with APAP overdose in terms of overdose patterns, clinical presentation, treatment and outcomes.

Methods: In this retrospective analytical study, medical records of adult patients hospitalized with a diagnosis of APAP overdose at Rajavithi Hospital, Bangkok, between January 2013 and December 2017 were reviewed.

Results: A total of 184 patients diagnosed with APAP overdose were included. The median age was 22 (15–76) years and the majority were female (79.9%). Most overdoses were intended self-poisoning ingestion (90.8%) with a median dose of 10.5 g (4.5–50). A total of 121 patients were treated with N-acetylcysteine with a median visit-to-N-acetylcysteine time of 2 (0.5–15) h. Overall, 15.6% developed mild hepatotoxicity (aspartate aminotransferase or alanine aminotransferase >3 times the upper limit of normal), 6.4% developed severe hepatotoxicity (aspartate aminotransferase or alanine aminotransferase >10 times the upper limit of normal and international normalized ratio >2.0) and 3 patients developed acute liver failure (1 patient resolved spontaneously and 2 patients, neither of whom had a liver transplant, died). Significant predictors for hepatotoxicity included older age, chronic alcohol drinking, repeated taking of medication for more than 8 h (staggered ingestion), long duration between ingestion and hospital visit, alcohol coingestion, abdominal pain symptoms, and acute kidney injury.

Conclusions: Most cases of APAP overdose in Thailand appear to be young women with intentional ingestion. With prompt management, most patients (76.4%) did not develop significant hepatotoxicity; nevertheless, despite N-acetylcysteine therapy, hepatotoxicity including acute liver failure was observed in a small proportion of patients, particularly those with unintentional overdose and chronic alcohol drinking.

Keywords

Acetaminophen, Paracetamol, Overdose, Drug-induced hepatotoxicity, Liver failure

 

 

 

 

Journal of Clinical and Translational Hepatology 2019 vol. 7, 132-139  [ Html ] [ PDF Full-text ]

 

© The Authors 2018. This article is published under the terms of the Creative Commons Attribution-Noncommercial License (CC BY-NC 4.0), which permits use, distribution, and reproduction in any medium, provided the original work is properly cited, the use is non commercial and is otherwise in compliance with the license.

 

 logo

You are here: Home